Results 1 to 4 of 4
  1. #1 Alarming weight gain seen in kids on psych drugs 
    Alarming weight gain seen in kids on psych drugs

    By LINDSEY TANNER
    The Associated Press
    Tuesday, October 27, 2009; 4:05 PM

    CHICAGO -- Children on widely used psychiatric drugs can quickly gain an alarming amount of weight; many pack on nearly 20 pounds and become obese within just 11 weeks, a study found.

    "Sometimes this stuff just happens like an explosion. You can actually see them grow between appointments," said Dr. Christopher Varley, a psychiatrist with Seattle Children's Hospital who called the study "sobering."

    Weight gain is a known possible side effect of the anti-psychotic drugs which are prescribed for bipolar disorder and schizophrenia, but also increasingly for autism, attention deficit disorders and other behavior problems. The new study in mostly older children and teens suggests they may be more vulnerable to weight gain than adults.

    The study also linked some of these drugs with worrisome increases in blood fats including cholesterol, also seen in adults. Researchers tie these changes to weight gain and worry that both may make children more prone to heart problems in adulthood.

    The research is the largest in children who had just started taking these medicines, and provides strong evidence suggesting the drugs, not something else, caused the side effects, said lead author Dr. Christoph Correll of North Shore-Long Island Jewish Health System in Glen Oaks, N.Y.

    But because these drugs can reduce severe psychiatric symptoms in troubled children, "We're a little bit between a rock and a hard place," he said.

    The study authors said their results show that children on the drugs should be closely monitored for weight gain and other side effects, and that when possible, other medicines should be tried first.

    The study appears in Wednesday's Journal of the American Medical Association. It involved 205 New York City-area children from 4 to 19 years old who had recently been prescribed one of the drugs; the average age was 14.

    Depending on which of four study drugs children used, they gained between about 10 and 20 pounds on average in almost 11 weeks; from 10 percent to 36 percent became obese.
    That's a pretty significant increase in weight.

    Washington Post
    Reply With Quote  
     

  2. #2  
    Senior Member
    Join Date
    Jun 2008
    Posts
    9,940
    And we don't even know how many of these kids actually NEED the meds. The anti-psychotic ones, I'll grant. But how many poor kids are on Ritalin and other meds for "behavioral issues"?
    Reply With Quote  
     

  3. #3  
    PORCUS MAXIMUS Rockntractor's Avatar
    Join Date
    Apr 2009
    Location
    oklahoma
    Posts
    42,275
    Far to many are drugged to make them docile instead of channeling their energy for the good of society.
    Reply With Quote  
     

  4. #4  
    Senior Member AlmostThere's Avatar
    Join Date
    May 2008
    Location
    A Great Red State
    Posts
    1,920
    Because of a medical problem, I have a VERY hard time sleeping. One of my doctors prescribed one of these meds off-label as a sleep aid. It worked GREAT. 30 minutes after taking it, I was out for a good 8 hours. Without it I wouldn't sleep at all 2 or 3 nights a week and when I did sleep it was only for a couple hours at a time.

    From the time I was 16 until a I started taking this med I weighed between 170-180 lbs. Within a year my weight shot to 220lbs. Choosing between my normal weight and sleeping I chose my normal weight and I'm still working on getting back to it.

    On edit:
    I just read the article. My med was one of two listed as being the worst in causing weight gain. :mad:
    Last edited by AlmostThere; 10-30-2009 at 06:29 AM.
    Better to die on your feet than live on your knees.
    Reply With Quote  
     

Bookmarks
Bookmarks
Posting Permissions
  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •